Skip directly to content

Frequently Asked Questions

What is Ponstan® effective for?

Ponstan temporarily relieves symptoms associated with period pains such as menstrual cramps, headache and back pain.

How does Ponstan® work?

The active ingredient in Ponstan, mefenamic acid, inhibits the production of prostaglandins to provide pain relief.

Can I take Ponstan® for other pains besides menstrual cramps?

Yes. Ponstan reduces menstrual cramps, as well as headaches and backaches, which are all pains women commonly experience with their period.
Please refer to product packaging for more information.

What is the difference between Ponstan® and other pain relief medication?

The active ingredient in Ponstan is mefenamic acid. Mefenamic acid belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs, such as mefenamic acid, act by blocking the body's production of prostaglandins, thereby providing pain relief. Ibuprofen (the active ingredient in Advil®) is also an NSAID and has the same mechanism of action as mefenamic acid.


The mechanism of action of paracetamol is not completely understood. Unlike NSAIDs such as mefenamic acid, paracetamol does not appear to inhibit the production of prostaglandins. Paracetamol, an effective analgesic, is thought to relieve mild to moderate pain by elevating your body’s overall pain threshold.

Can I take this product with other pain medication?

It is recommended that you consult your doctor before taking Ponstan if you are using other medicines for pain. Ponstan should not be taken with any other products containing paracetamol or non-steroidal anti-inflammatory drugs (NSAIDs) including ibuprofen, naproxen or aspirin.

What is the maximum number of Ponstan capsules that may be taken in a 24-hour period?

The recommended dose for Ponstan is two capsules three times a day with food from the onset and for the duration of pain.

How long does the effect of Ponstan® last?

For effective pain relief take two Ponstan capsules three times a day with food from the onset and for the duration of pain. Do not take Ponstan for more than a few days unless a doctor has told you to do so. Do not exceed the recommended dose. Please refer to the product label for more information.

What is the minimum age for use?

Ponstan is intended for adults and children 14 years and over.
Do not use for children under the age of 14 years.

Do I have to take Ponstan® with food?

It is recommended you take Ponstan with food. Consult your doctor before taking any pain medicine if you have a sensitive stomach or a history of stomach problems such as heartburn, upset stomach or stomach pain.